Painful muscle fibrosis following synthol injections in a bodybuilder: A case report

17Citations
Citations of this article
17Readers
Mendeley users who have this article in their library.

This artice is free to access.

Abstract

Introduction: Synthol is a site enhancement oil used by bodybuilders to boost the cosmetic appearance of muscles. Here, we describe the case of a patient with severe side effects following repeated intramuscular injections of synthol in his right biceps muscle. Case presentation: A 29-year-old Middle Eastern male bodybuilder, following intramuscular injections of synthol five years ago, presented with painful pressure in his right upper arm. On presentation to our clinic, his muscle appeared disfigured. Magnetic resonance imaging revealed scattered cystic fatty lesions in the muscle. The affected part was surgically removed and histopathology showed inflammatory changes with fibrosis and a so-called Swiss cheese pattern. Conclusion: Synthol injections that are used for the short-term enhancement of muscle appearance by bodybuilders bear the danger of long-term painful muscle fibrosis and disfigurement. © 2012 Ghandourah et al.; licensee BioMed Central Ltd.

Cite

CITATION STYLE

APA

Ghandourah, S., Hofer, M. J., Kieling, A., El-Zayat, B., & Schofer, M. D. (2012). Painful muscle fibrosis following synthol injections in a bodybuilder: A case report. Journal of Medical Case Reports, 6. https://doi.org/10.1186/1752-1947-6-248

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free